Alert archive / Oklahoma / Flash Flood Warnings in 2020

Flash Flood Warning 35, NWS Norman, OK

July 10, 2020Canadian County, Oklahoma County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jul 10, 2020, 11:12 AM CDT for Canadian County, Oklahoma County, Oklahoma. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2020, 11:12 AM CDT (16:12 UTC)
Expired
Jul 10, 2020, 2:15 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Canadian County, OK, Oklahoma County, OK

What was reported inside it

TimeReportWhereRemark
Jul 10, 11:27 AM CDTFLASH FLOODBethany, OKPICTURE REPORTS ON TWITTER. CARS SUBMERGED IN BETHANY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 4.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2020-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2020-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

316 
WGUS54 KOUN 101612
FFWOUN
OKC017-109-101915-
/O.NEW.KOUN.FF.W.0035.200710T1612Z-200710T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
1112 AM CDT Fri Jul 10 2020

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Western Oklahoma County in central Oklahoma...
  East central Canadian County in central Oklahoma...

* Until 215 PM CDT.

* At 1112 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Oklahoma City, southern Edmond, Midwest City, Del City, Yukon,
  Bethany, Mustang, Warr Acres, The Village, Spencer, Nichols Hills,
  Nicoma Park, Valley Brook, Tinker Air Force Base, Forest Park,
  Woodlawn Park, Lake Aluma and Smith Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3538 9733 3538 9772 3549 9776 3558 9772
      3566 9749 3566 9737

FLASH FLOOD...RADAR INDICATED

$$

BRB
1 follow-up statement
826 
WGUS74 KOUN 101716
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
1216 PM CDT Fri Jul 10 2020

OKC017-109-101915-
/O.CON.KOUN.FF.W.0035.000000T0000Z-200710T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oklahoma OK-Canadian OK-
1216 PM CDT Fri Jul 10 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR
WESTERN OKLAHOMA AND EAST CENTRAL CANADIAN COUNTIES...

At 1213 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated and reports received. 

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Although heavy rain has moved out of the OKC metro area, although 
light to moderate rain continues. Earlier heavy rains have resulted 
in flooding and flash flooding and this threat will continue for 
another couple of hours. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3538 9733 3538 9772 3549 9776 3558 9772
      3566 9749 3566 9737

FLASH FLOOD...RADAR INDICATED

$$

BRB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 6:17 AM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 10, 6:17 AM CDT, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Norman OK
617 AM CDT Fri Jul 10 2020

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 252 AM CDT Fri Jul 10 2020

Elevated convection has developed over much of central Kansas,
extending in a more isolated fashion into south-central Kansas.
These showers and storms may affect parts of north-central into
eastern Oklahoma later this morning. The risk of severe storms
is low this morning.

Heat and humidity will drive the heat indices into advisory levels
over much of our forecast area today. We have extended the Heat
Advisory for today to match the geographical area affected
tomorrow, based on the currently-forecast heat indices...and with
the assumption that our dewpoint temperature forecasts are, if
anything, too low.

In summary, there are low chances for showers/thunderstorms this
morning over our northeastern counties. Otherwise, expect hot and
humid conditions through tonight.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 214 AM CDT Fri Jul 10 2020

With the center of the strong upper high over NM, the eastern part
of the southern plains are exposed this weekend to any features in
the southern part of the jet stream. A weak front is expected to
move into northern and possibly central Oklahoma Saturday afternoon.
The weak convergence and the very hot and humid air mass is the
reason for thunderstorm chances there later in the afternoon and
evening. There is a signal for a weak short-wave trough to move
through the northern part of the upper high late Sunday and early
Monday which will bring the next chance for thunderstorms. This is
basically the extent of rain chances from Saturday through the next
week. The main hazard Saturday will be the extreme heat and
humidity. It will likely be the hottest day of the year so far. A
heat advisory is in effect Saturday afternoon for north central,
central, and southwestern Oklahoma, Chickasaw Nation, and adjacent
parts of Choctaw Nation. Beyond the weekend the upper high drifts
slowly east into Arkansas with very hot conditions continuing in the
southern plains.

&&

.AVIATION...
(12Z TAFS)
Issued at 615 AM CDT Fri Jul 10 2020

A cluster of strong thunderstorms over south-central Kansas will
likely expand south into north-central Oklahoma early this
morning. KPNC is the only TAF site in our forecast area in the
path of these storms. By midday, storms should be confined to
eastern Oklahoma, as they gradually dissipate. Otherwise, expect
VFR conditions with mainly southerly winds.

CmS
&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  97  78 106  74 /  10   0  20  20
Hobart OK        103  78 109  75 /  10   0   0  10
Wichita Falls TX 101  78 107  76 /   0   0   0  10
Gage OK          102  76 107  71 /  10   0  10  10
Ponca City OK     96  77 101  71 /  20  10  20  30
Durant OK         97  76 102  76 /  10   0  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT Saturday for OKZ005>008-011>013-
     017>020-023>048-050>052.

TX...Heat Advisory until 7 PM CDT Saturday for TXZ083>090.

&&

SHORT TERM...23
LONG TERM....09
AVIATION...23
Hazardous weather outlook, Jul 10, 11:04 AM CDT, 8 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1104 AM CDT Fri Jul 10 2020

OKZ004>048-050>052-TXZ083>090-111615-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-Noble-
Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-Beckham-
Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-Cleveland-
Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-Tillman-
Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-Jefferson-
Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-Foard-Wilbarger-
Wichita-Knox-Baylor-Archer-Clay-
1104 AM CDT Fri Jul 10 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms and Heavy Rainfall...
Thunderstorms with strong to severe wind gusts across central
Oklahoma will continue to move southward into southern Oklahoma
through early afternoon. Overall intensity should decrease but the
threat of strong winds will persist. Heavy rainfall could cause
localized flooding, especially in urban areas.

.Heat...
Heat index values of 100 to 105 are possible in far southern
Oklahoma and portions of north Texas today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Low thunderstorm chances return Saturday night north of Interstate
40 and east of U.S. 81. Strong to severe thunderstorms capable of
damaging wind gusts up to 60 mph and quarter size hail will be
possible Saturday night in north central Oklahoma.

.Heat...
A heat advisory is in effect throughout much of central and western
Oklahoma, apart from the northwest.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Jul 10, 10:02 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1002 AM CDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     TSTM WND GST     1 NW WATONGA            35.86N 98.42W
07/10/2020  M59 MPH          BLAINE             OK   AWOS

&&

ZWINK
Local storm report, Jul 10, 10:20 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1020 AM CDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 AM     TSTM WND GST     8 W EDMOND              35.64N 97.62W
07/10/2020  E60 MPH          OKLAHOMA           OK   BROADCAST MEDIA

            RELAYED BY BROADCAST MEDIA IN NWSCHAT. ESTIMATED 60-65MPH

&&

ZWINK
Local storm report, Jul 10, 10:39 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1039 AM CDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     TSTM WND GST     4 SW EL RENO            35.50N 98.02W
07/10/2020  E62 MPH          CANADIAN           OK   AWOS

            AWOS REPORT

&&

ZWINK
Local storm report, Jul 10, 10:58 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1058 AM CDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     TSTM WND GST     1 NW BETHANY            35.52N 97.66W
07/10/2020  M58 MPH          OKLAHOMA           OK   ASOS

&&

ZWINK
Local storm report, Jul 10, 11:01 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1101 AM CDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 AM     TSTM WND GST     4 SE YUKON              35.48N 97.72W
07/10/2020  E60 MPH          CANADIAN           OK   TRAINED SPOTTER

            RELAYED THROUGH NWSCHAT

&&

ZWINK
Local storm report, Jul 10, 11:11 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1111 AM CDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND GST     2 SSW MINCO             35.29N 97.96W
07/10/2020  M63 MPH          GRADY              OK   MESONET

&&

ZWINK

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 10:10 PM CDTSpecial Weather StatementOUNGrant35 min
Jul 9, 10:54 PM CDTSpecial Weather StatementOUNGrant36 min
Jul 9, 10:56 PM CDTSpecial Weather StatementOUNNoble34 min
Jul 9, 11:16 PM CDTSpecial Weather StatementOUNGrant29 min
Jul 10, 6:32 AM CDTSpecial Weather StatementOUNGrant28 min
Jul 10, 6:39 AM CDTSevere Thunderstorm WarningOUNGrant, Kay51 min
Jul 10, 7:08 AM CDTSpecial Weather StatementOUNGarfield, Grant, Kay, Noble52 min
Jul 10, 7:13 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble47 min
Jul 10, 7:45 AM CDTSevere Thunderstorm WarningOUNGarfield, Noble45 min
Jul 10, 7:54 AM CDTSpecial Weather StatementOUNGarfield21 min
Jul 10, 8:00 AM CDTSevere Thunderstorm WarningOUNGrant, Kay30 min
Jul 10, 8:02 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Major43 min
Jul 10, 8:11 AM CDTSpecial Weather StatementOUNAlfalfa, Grant34 min
Jul 10, 8:29 AM CDTSevere Thunderstorm WarningOUNGarfield, Logan, Noble, Payne61 min
Jul 10, 8:34 AM CDTAreal Flood AdvisoryOUNGrant3 hr
Jul 10, 8:41 AM CDTSpecial Weather StatementOUNAlfalfa, Major, Woods49 min
Jul 10, 8:43 AM CDTSpecial Weather StatementOUNCanadian32 min
Jul 10, 8:46 AM CDTSpecial Weather StatementOUNKingfisher29 min
Jul 10, 8:50 AM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher25 min
Jul 10, 8:55 AM CDTAreal Flood AdvisoryOUNGarfield3 hr
Jul 10, 9:05 AM CDTSevere Thunderstorm WarningOUNKingfisher, Logan40 min
Jul 10, 9:11 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Blaine, Garfield, Kingfisher, Major49 min
Jul 10, 9:24 AM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Garfield, Kingfisher66 min
Jul 10, 9:29 AM CDTAreal Flood AdvisoryOUNKay2 hr
Jul 10, 9:39 AM CDTSpecial Weather StatementOUNOklahoma36 min
Jul 10, 9:53 AM CDTSevere Thunderstorm WarningOUNCanadian, Logan, Oklahoma52 min
Jul 10, 10:09 AM CDTAreal Flood AdvisoryOUNCanadian, Oklahoma3 hr
Jul 10, 10:21 AM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady54 min
Jul 10, 10:38 AM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma67 min
Jul 10, 10:45 AM CDTSevere Thunderstorm WarningOUNLogan, Oklahoma45 min
Jul 10, 11:12 AM CDTSevere Thunderstorm WarningOUNCanadian, Garvin, Grady, McClain, Stephens48 min
Jul 10, 11:13 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Oklahoma, Pottawatomie47 min
Jul 10, 11:22 AM CDTAreal Flood AdvisoryOUNCleveland, McClain113 min
Jul 10, 11:30 AM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, McClain, Pontotoc, Pottawatomie, Seminole45 min
Jul 10, 11:59 AM CDTSevere Thunderstorm WarningOUNGarvin, McClain, Murray46 min
Jul 10, 12:20 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray40 min
Jul 10, 12:59 PM CDTSpecial Weather StatementOUNCarter, Murray46 min
Jul 10, 1:14 PM CDTHeat AdvisoryOUNAlfalfa, Atoka, Beckham, Bryan, Caddo, Canadian and 37 more3 days
Jul 10, 1:34 PM CDTSpecial Weather StatementOUNJohnston, Love, Marshall41 min
Jul 10, 1:40 PM CDTSpecial Weather StatementOUNHughes50 min
Jul 10, 2:50 PM CDTSpecial Weather StatementOUNBryan25 min
Jul 10, 3:00 PM CDTHeat AdvisoryOUNAtoka, Bryan, Love, Marshall22 hr

Nearby

Flash Flood Warnings in Oklahoma, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.